Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Tampa Bay, FL

March 20, 2018Hardee County, Highlands County, Polk County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 20, 2018, 4:37 PM EDT for Hardee County, Highlands County, Polk County, Florida. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 20, 2018, 4:37 PM EDT (20:37 UTC)
Expired
Mar 20, 2018, 5:00 PM EDT
In force
23 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardee County, FL, Highlands County, FL, Polk County, FL

The radar

The Tampa radar (KTBW), 95 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 20, 4:45 PM EDTTSTM WND DMG5 Sw Wauchula, FLNUMEROUS LARGE TREE BRANCHES SNAPPED AND FENCES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 10:24 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS52 KTBW 202037
SVRTBW
FLC049-055-105-202100-
/O.NEW.KTBW.SV.W.0007.180320T2037Z-180320T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
437 PM EDT TUE MAR 20 2018

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Northwestern Highlands County in south central Florida...
  Central Hardee County in central Florida...
  Southeastern Polk County in central Florida...

* Until 500 PM EDT

* At 436 PM EDT, a severe thunderstorm was located near Ona, or near
  Wauchula, moving east at 75 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sebring, Avon Park, Wauchula, Ona, Zolfo Springs, Avon Park
  Executive Airport, Avon Park Air Force Range and Sebring Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EDT for central
Florida.

LAT...LON 2754 8121 2739 8194 2754 8195 2781 8123
      2759 8115
TIME...MOT...LOC 2036Z 253DEG 66KT 2751 8186 

HAIL...1.00IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:50 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 20, 2:50 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Tue Mar 20 2018

.SHORT TERM (Tonight-Wednesday)...
The convection ahead of the cold front will continue to
move through the area this afternoon and evening, with the
cold front itself pushing south of the area later tonight.
Cooler and drier high pressure builds into the area behind
the front overnight and Wednesday. Breezy conditions will
subside a bit overnight and turn to the NW, and then return
later Wednesday morning. Another Lake Wind Advisory may be
necessary for Wednesday afternoon. The Rip Current Risk will
remain in place through the period, with the Small Craft
Advisory also extended through the period. Lows tonight will
be in the upper 40s north to the mid 60s south. Highs
Wednesday will be in the upper 60s to lower 70s.

.LONG TERM (Wednesday Night through next Tuesday)...
Strong high pressure will continue to build southward over
the middle of the week with breezy conditions persisting
into Wednesday night. As high pressure settles in Thursday
into Friday, winds will gradually weaken. A fairly
substantial radiational cooling event will unfold for the
latter half of the week, with lows in the 40s most areas,
and perhaps middle and upper 30s north of I-4. Due to the
very dry air in place, fire weather may become a concern for
the latter half of the week with low afternoon humidities
each day. Otherwise, rather benign weather is expected.

Conditions will moderate a bit through the weekend as high
pressure shifts east and southerly flow resumes. This will
allow for more seasonal temperatures from Sunday into early
next week, with highs in the middle and upper 70s and lows
in the 50s. Long range models show another cold front
approaching the region from the north as we enter next week.
But rain chances at this time remain quite low.

&&

.AVIATION...
MVFR to IFR ceilings continue across the area with some
convection moving near the northern terminals. Thunderstorm
coverage will increase through the later afternoon and
evening with the frontal system, and winds will continue to
increase through the afternoon. Winds diminish a bit
overnight as the front pushes south of the area and skies
clear out.

&&

.MARINE...
Winds and seas will continue to increase this evening as the
cold front pushes through the waters and high pressure
starts to build into the area. The high pressure center will
gradually build south into the region through Friday, and
then shift east to over the Atlantic for the weekend. Winds
and seas will diminish below advisory levels Wednesday
night/Thursday early morning and have extended the Advisory
through then.

&&

.FIRE WEATHER...
The cold front with the system today will push south of the
area this evening, with cooler and drier high pressure
building into the area behind it. This will allow for
afternoon humidities to fall to critical levels for a few
hours Wednesday, and even lower humidities expected Thursday
and Friday afternoons as the high pressure center builds
south over the region. Conditions will finally begin to
moderate for Saturday afternoon, though a couple of hours of
critical humidities will still be possible. Any
watches/warning will be dependent upon ERC values.

&&

.Preliminary Point Temps/PoPs...
TPA  57  68  48  66 /  10   0   0   0
FMY  64  73  50  71 /  40  10   0   0
GIF  56  72  45  69 /  10   0   0   0
SRQ  60  69  52  65 /  10   0   0   0
BKV  52  67  40  66 /   0   0   0   0
SPG  60  68  53  65 /  10   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

Gulf waters...Small Craft Advisory until 11 PM EDT Wednesday for Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Englewood to Tarpon Springs FL out
     20 to 60 NM-Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

     Small Craft Advisory from 9 PM this evening to 11 PM EDT
     Wednesday for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Mar 20, 5:21 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
521 AM EDT Tue Mar 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202130-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
521 AM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected starting later this morning over the
Nature Coast, then spreading southward through the afternoon and
evening. Some of these storms may be strong to severe, with
damaging wind gusts, hail, and isolated tornadoes all possible.

...RIP CURRENT IMPACT...
Strong onshore winds and building surf will lead to strong and
frequent rip currents along area beaches.

...MARINE IMPACTS...
Winds and seas will increase over the coastal waters along and
behind a cold front that will move through the area today and
tonight. Winds will increase to 20-25 knots, with higher gusts,
and seas will build up to 10 feet offshore.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...RIP CURRENT IMPACT...
Strong onshore winds and increased surf will lead to strong and
frequent rip currents along area beaches.

...MARINE IMPACTS...
Elevated winds and seas will continue through the first part of
Wednesday, but begin to subside later in the day and into
Wednesday night.

...FIRE WEATHER IMPACT...
A much drier air mass will spill into the region behind a cold
front, with long durations of critical relative humidity values
expected each afternoon through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather
and self activate if needed.

Carlisle

In the hours before

Local storm report, Mar 20, 3:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
331 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CRYSTAL RIVER           28.90N 82.60W
03/20/2018  E0.88 INCH       CITRUS             FL   PUBLIC

            A SCHOOL BUS DRIVER REPORTED NICKEL SIZE HAIL IN CRYSTAL
            RIVER.

&&

MCKAUGHAN
Local storm report, Mar 20, 3:49 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
349 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     MARINE TSTM WIND 3 W FORT DESOTO PARK    27.61N 82.76W
03/20/2018  E73 MPH          GMZ853             FL   MESONET

            WEATHERFLOW STATION NEAR EGMONT KEY MEASURED A WIND GUST
            OF 73 MPH...64 KNOTS.

&&

MCKAUGHAN
Special weather statement, Mar 20, 3:53 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
353 PM EDT TUE MAR 20 2018

FLZ052-251-255-202030-
Inland Manatee FL-Polk FL-Inland Hillsborough FL-
353 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK AND
SOUTHEASTERN HILLSBOROUGH COUNTIES UNTIL 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a cluster of thunderstorms
9 miles east of Fish Hawk, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakeland, Plant City, Winter Haven, Bartow, Auburndale, Fish Hawk,
Lakeland Linder Airport, Medulla, Jan Phyl Village, Fussels Corner,
Fort Meade, Lake Alfred, Mulberry, Eagle Lake, Homeland, Alturas,
Alafia River State Park, Winter Haven Airport, Fort Lonesome and
Wahneta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Ruskin.

&&

A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.

LAT...LON 2773 8159 2764 8203 2765 8205 2764 8206
      2761 8220 2797 8223 2808 8172
TIME...MOT...LOC 1952Z 253DEG 22KT 2780 8206

TBW
Local storm report, Mar 20, 3:58 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
358 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     4 NE DOWNTOWN SAINT PET 27.82N 82.60W
03/20/2018                   PINELLAS           FL   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF TWO PALM TREES SNAPPED AND
            SMALL HAIL IN THE SHORE ACRES AREA.

&&

MCKAUGHAN
Special weather statement, Mar 20, 4:07 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
407 PM EDT TUE MAR 20 2018

FLZ052-056-255-202030-
Inland Manatee FL-Polk FL-Hardee FL-
407 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDEE...NORTHEASTERN
MANATEE AND SOUTH CENTRAL POLK COUNTIES UNTIL 430 PM EDT...

At 406 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Fish Hawk to 14 miles
southeast of Greater Sun Center to 8 miles southeast of Parrish.
Movement was east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Wauchula, Ona, Bowling Green, Zolfo Springs, Myakka Head, Duette and
Fort Green.

A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.

LAT...LON 2773 8151 2756 8164 2741 8194 2747 8226
      2764 8226 2765 8222 2765 8206 2767 8205
TIME...MOT...LOC 2006Z 273DEG 40KT 2764 8213 2760 8216 2751 8232

TBW
Special weather statement, Mar 20, 4:36 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
436 PM EDT TUE MAR 20 2018

FLZ052-056-057-202115-
Highlands FL-Polk FL-Hardee FL-
436 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HIGHLANDS...HARDEE
AND SOUTHEASTERN POLK COUNTIES UNTIL 515 PM EDT...

At 435 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Lake Wales to near Ona.
Movement was east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lake Wales, Sebring, Avon Park, Wauchula, Ona, Fort Meade, Crooked
Lake Park, Frostproof, Bowling Green, Zolfo Springs, Hillcrest
Heights, Highland Park, Indian Lake Estates, River Ranch, Sebring
Shores, Babson Park, Avon Park Executive Airport and Avon Park Air
Force Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.

LAT...LON 2750 8127 2737 8206 2741 8206 2786 8167
      2795 8134 2794 8135 2792 8131 2786 8131
      2785 8127 2785 8124 2783 8122 2774 8116
      2773 8117 2771 8115 2767 8115 2766 8113
TIME...MOT...LOC 2035Z 255DEG 49KT 2782 8165 2744 8198

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:49 PM EDTSmall Craft AdvisoryTBW61 hr
Mar 20, 3:23 AM EDTLake Wind AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more17 hr
Mar 20, 3:28 AM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota44 hr
Mar 20, 4:03 AM EDTSmall Craft AdvisoryTBW54 hr
Mar 20, 10:21 AM EDTSpecial Marine WarningTBW54 min
Mar 20, 11:13 AM EDTSpecial Marine WarningTBW62 min
Mar 20, 11:46 AM EDTSpecial Weather StatementTBWPasco44 min
Mar 20, 11:47 AM EDTSpecial Marine WarningTBW88 min
Mar 20, 12:53 PM EDTSevere Thunderstorm WarningTBWLevy52 min
Mar 20, 12:54 PM EDTSpecial Marine WarningTBW96 min
Mar 20, 12:59 PM EDTSpecial Weather StatementTBWPasco46 min
Mar 20, 1:09 PM EDTSpecial Weather StatementTBWCitrus, Hernando, Pasco, Sumter66 min
Mar 20, 1:11 PM EDTSpecial Marine WarningTBW94 min
Mar 20, 1:35 PM EDTSevere Thunderstorm WarningTBWPasco, Sumter13 min
Mar 20, 1:51 PM EDTTornado WarningTBWPasco24 min
Mar 20, 2:04 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Sumter26 min
Mar 20, 2:05 PM EDTTornado WarningTBWHernando, Pasco, Sumter25 min
Mar 20, 2:23 PM EDTSpecial Marine WarningTBW82 min
Mar 20, 2:38 PM EDTSpecial Weather StatementTBWPinellas52 min
Mar 20, 2:41 PM EDTSpecial Marine WarningTBW34 min
Mar 20, 3:09 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas51 min
Mar 20, 3:14 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas46 min
Mar 20, 3:30 PM EDTSpecial Weather StatementTBWCitrus30 min
Mar 20, 3:38 PM EDTSpecial Marine WarningTBW67 min
Mar 20, 3:53 PM EDTSpecial Weather StatementTBWPolk37 min
Mar 20, 3:54 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota27 min
Mar 20, 4:07 PM EDTSpecial Weather StatementTBWHardee23 min
Mar 20, 4:33 PM EDTSpecial Marine WarningTBW42 min
Mar 20, 4:36 PM EDTSpecial Weather StatementTBWHardee39 min
Mar 20, 4:51 PM EDTSpecial Weather StatementTBWSarasota39 min
Mar 20, 4:56 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk34 min
Mar 20, 5:13 PM EDTTornado WarningTBWHighlands32 min
Mar 20, 5:31 PM EDTSpecial Weather StatementTBWCharlotte44 min
Mar 20, 5:35 PM EDTSpecial Marine WarningTBW85 min
Mar 20, 6:07 PM EDTSpecial Weather StatementTBWDeSoto38 min
Mar 20, 6:21 PM EDTSevere Thunderstorm WarningTBWDeSoto, Highlands22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.